Tennessee, 2010Tornadoes and Hail in Tennessee, April 24, 2010
April 24, 2010 · NWS OHX · 18 events in 14 counties and zones
Low Pressure moved west of Middle Tennessee during the late afternoon and evening of April 24th. A line of severe thunderstorms developed over West Tennessee ahead of a strong cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $204,000
- Crop damage
- $1,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low Pressure moved west of Middle Tennessee during the late afternoon and evening of April 24th. A line of severe thunderstorms developed over West Tennessee ahead of a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 24, 5:28 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 24, 5:28 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
628 AM CDT SAT APR 24 2010
.UPDATE...FOR 12Z TAFS
&&
.AVIATION...
VFR CONDTIONS WILL PREVAIL FOR THE MOST PART AHEAD OF A DEVELOPING
STORM SYSTEM TO THE WEST. A SQUALL LINE WITH SIGNIFICANT TSTM ACTIVITY
IS EXPECTED TO REACH THE NASHVILLE AREA 21-23Z AND CSV 23-01Z.
AHEAD OF THE LINE THERE IS POTENIAL FOR DISCRETE SUPERCELLS WITH
LARGE HAIL..DAMAGING WINDS AND ISOLATED TORNADOES.
MAG
&&
.PREV DISCUSSION... /ISSUED 401 AM CDT SAT APR 24 2010/
DISCUSSION...
H5 CLOSED LOW OVR THE CNTL PLAINS SHIFTS EAST AND STRENGTHENS
TDAY. MODELS DEVELOP A DOUBLE BARREL SFC LOW WITH THE NEW LOW
QUICK TO STRENGTHEN AS IT RIDES NORTH INTO THE MID MS VLY THIS
AFTERNOON.
IR SAT SHOWS SYSTEM DEVELOPING IN E TX/S AR EARLY THIS MORNING
W/NEW ROUND OF TORNADO WATCHES IN THE AREA. MODELS STRENGTHEN LLJ
OVR THE LWR MS VLY TDAY. H8 WIND MAX IS EXPECTED TO MOVE OVR S
MID TN AROUND NOON W/DEVELOPMENT OF SUPERCELLS POSSIBLE.
A MORNING CAP WL PROBABLY HOLD OFF CONVECTIVE RAINFALL IN N MID TN
THIS MORNING...WITH SHOWERS AND THUNDERSTORMS DEVELOPING IN THE
AFTERNOON AS STRONG DYNAMICS COMING INTO PLAY.
AN ADDITIONAL FOCUS FOR SUPERCELLS WL BE A WIND SHIFT BDRY OR WARM
FRONT THIS AFTERNOON. THE BDRY WL MOVE NORTH TO NEAR THE I-40
CORRIDOR LATE IN THE AFTERNOON...THEN EAST OF I-65 IN THE
EVENING. THREAT OF SEVERE WEATHER LOOKS TO DIMINISH DURING THE
EVENING...AS A COLD FRONT PUSHES EAST W/DRIER AIR.
LINGERING SHOWERS WITH COOLER AIR SUN-TUE. THE NEXT CHANCE OF RAIN
CONTINUES FOR NEXT WEEKEND. THE NEW MODELS SLOW THE FRONT WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS FRI NGT-SAT.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04
Hazardous weather outlook, Apr 24, 4:03 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT SAT APR 24 2010
TNZ056>058-060-061-075-077-079-093>095-251030-
PERRY-HICKMAN-LEWIS-MAURY-MARSHALL-BEDFORD-COFFEE-GRUNDY-WAYNE-
LAWRENCE-GILES-
503 AM CDT SAT APR 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME STORMS ARE
EXPECTED TO BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. THE THREAT OF SEVERE WEATHER WILL END THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.
TNZ005>011-022>034-059-062>066-078-080-251030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-RUTHERFORD-
CANNON-DE KALB-WHITE-CUMBERLAND-WARREN-VAN BUREN-
503 AM CDT SAT APR 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. ISOLATED SEVERE
STORMS ARE EXPECTED THIS AFTERNOON WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES. THE THREAT OF SEVERE WEATHER WILL
DIMINISH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
04
In the hours before
Special weather statement, Apr 24, 6:29 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
729 AM CDT SAT APR 24 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-242030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
729 AM CDT SAT APR 24 2010
...MODERATE RISK OF SEVERE WEATHER FOR ALL OF MIDDLE TENNESSEE TODAY...
A MODERATE RISK MEANS THAT THERE IS A 45 PERCENT CHANCE OF A SEVERE
WEATHER EVENT (DAMAGING WINDS...LARGE HAIL OR TORNADOES) OCCURRING
WITHIN 25 MILES OF ANY GIVEN LOCATION IN MIDDLE TENNESSEE.
FOR THE REMAINDER OF THE MORNING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE TENNESSEE. SOME STORMS
WILL MOVE INTO THE REGION FROM THE SOUTHWEST LATER THIS
MORNING...AND THESE DISCRETE CELLS COULD PRODUCE SEVERE
WEATHER...AND EVEN ISOLATED TORNADOES.
ANOTHER ROUND OF STORMS...THAT WILL LIKELY CONTAIN DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES...WILL MOVE INTO SOUTHWEST
MIDDLE TENNESSEE BY EARLY AFTERNOON. DURING THE AFTERNOON
HOURS...INTO THE EARLY EVENING OVER EASTERN PORTIONS...SUPERCELL
THUNDERSTORMS ARE LIKELY THROUGHOUT MIDDLE TENNESSEE...WITH
TORNADOES POSSIBLE.
THIS IS THE STRONGEST STORM SYSTEM TO AFFECT MIDDLE TENNESSEE SO
FAR THIS SPRING...AND THE POTENTIAL FOR SEVERE WEATHER LOOKS TO BE
INCREASINGLY LIKELY...INCLUDING TORNADIC SUPERCELLS.
NOW IS THE TIME TO THINK ABOUT WHERE YOU AND YOUR FAMILY WILL GO
SHOULD SEVERE WEATHER APPROACH YOUR AREA TONIGHT AND INTO SATURDAY.
HERE ARE A FEW TORNADO SAFETY RULES FOR YOUR REVIEW.
TORNADO SAFETY RULES
1. IN HOMES OR SMALL BUILDINGS, GO TO THE BASEMENT OR TO AN
INTERIOR ROOM, SUCH AS A CLOSET OR BATHROOM, ON THE LOWEST
LEVEL. GET UNDER SOMETHING STURDY SUCH AS A HEAVY TABLE OR A
BED.
2. IN MOBILE HOMES AND VEHICLES, ABANDON THEM AND GO TO A
STURDY STRUCTURE. IF THERE IS NO SUCH STRUCTURE NEARBY, LIE
FLAT IN A DITCH, RAVINE, GULLY, CULVERT OR LOW SPOT WITH
YOUR ARMS AND HANDS SHIELDING YOUR HEAD.
3. IN LARGE BUILDINGS, SUCH AS SCHOOLS, FACTORIES, HOSPITALS,
NURSING HOMES AND SHOPPING CENTERS, GO TO THE PREDESIGNATED
SHELTER AREA. INTERIOR HALLWAYS ON THE LOWEST FLOOR ARE
USUALLY BEST. STAY AWAY FROM ROOMS THAT ARE LARGE IN AREA
BECAUSE THEY HAVE WEAKLY SUPPORTED ROOFS.
4. IN HIGH-RISE BUILDINGS, GO TO AN INTERIOR SMALL ROOM OR
HALLWAY.
5. STAY AWAY FROM WINDOWS. DON'T BOTHER OPENING OR CLOSING
THEM. IT WON'T MAKE ANY DIFFERENCE TO THE STRUCTURE AND
YOU'LL JUST WASTE TIME OR PUT YOURSELF AT RISK SHOULD
GLASS BREAK AS YOU ARE NEAR.
GIRODOEvent by event
9 thunderstorm wind, 4 tornado, 2 lightning, 2 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Giles
- When
- April 24, 8:50 AM CST to 8:53 AM CST
- Where
- Giles County, 1.83 mi WSW of Sumac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.240, -86.980
Tin roof was peeled off barn...large tree limbs were blown down.
Thunderstorm Wind, Marshall
- When
- April 24, 8:50 AM CST
- Where
- Marshall County, 0.56 mi E of Lewisburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -86.790
Marshall county sheriff’s office reports a few trees down across county back roads across the county.
Lightning, Williamson
- When
- April 24, 9:50 AM CST to 9:52 AM CST
- Where
- Williamson County, 1.82 mi ESE of Douglas
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 35.860, -86.840
A 6 inch hole was blown in the roof of a home.
Thunderstorm Wind, Stewart
- When
- April 24, 2:50 PM CST
- Where
- Stewart County, 7.45 mi SSE of Ft Henry
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 36.380, -87.970
Stewart county sheriff’s office reported multiple power lines down along state highway 232.
Thunderstorm Wind, Stewart
- When
- April 24, 2:53 PM CST
- Where
- Stewart County, 0.56 mi W of Dover
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 36.480, -87.840
Amateur radio reported that multiple trees were downed across the county.
Thunderstorm Wind, Houston
- When
- April 24, 3:35 PM CST
- Where
- Houston County, Erin
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -87.700
Houston county sheriff’s office and central dispatch reported multiple trees and power lines down across northern and southwestern portions of the county.
Tornado, Perry
- When
- April 24, 3:40 PM CST to 3:47 PM CST
- Where
- Perry County, 4.74 mi NNW of Pine View to 6.71 mi NNE of Pine View
- Rating
- EF1
- Path length
- 5.01 mi
- Path width
- 300 yd
- Continued into
- Humphreys, Tn (OHX)
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.789, -87.973
A tornado with maximum winds of 100 mph entered Perry county near Simms|Road along the eastern side of the Tennessee river. Damage|continued northeastward...for a length of 13.8 miles and a maximum|width of 300 yards. Hundreds of soft and hard wood trees were|snapped or uprooted. There was some roof damage noted.
Tornado, Humphreys
- When
- April 24, 3:47 PM CST to 3:57 PM CST
- Where
- Humphreys County, 4.16 mi W of Pruette Spg to 4.26 mi E of Buffalo
- Rating
- EF1
- Path length
- 8.84 mi
- Path width
- 200 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.823, -87.894
The tornado entered Humphreys County just north of the intersection of Blue Creek and Crooked Creek Roads. Damage consisting of snapped and uprooted trees continued almost nine miles northeast crossing Interstate 40 just east of the Highway 13 exit. The last evidence of damage was along Barren Hollow Road just north of I-40.
Hail, Montgomery
- When
- April 24, 3:52 PM CST
- Where
- Montgomery County, 2.86 mi WNW of St Bethlehem
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.590, -87.350
Thunderstorm Wind, Montgomery
- When
- April 24, 3:53 PM CST
- Where
- Montgomery County, 2.07 mi N of Clarksville
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $18,000
- Reported by
- Broadcast Media
- Coordinates
- 36.560, -87.350
Tree fell on a car on Trenton road near exit one on I-24. Two people were taken to the hospital with injuries. Extent of injuries was unknown. Shutters were blown off of a house in the same area.
Thunderstorm Wind, Montgomery
- When
- April 24, 4:03 PM CST
- Where
- Montgomery County, 2.5 mi ENE of Hampton Station
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.632, -87.188
Trained spotter reported an estimated gust of 70 mph.
Thunderstorm Wind, Dickson
- When
- April 24, 4:44 PM CST
- Where
- Dickson County, Dickson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 36.080, -87.380
Trained spotter estimated 60 to 65 mph wind gust along i-40 and hwy 46.
Tornado, Hickman
- When
- April 24, 5:15 PM CST to 5:17 PM CST
- Where
- Hickman County, 0.18 mi SSE of Aetna to 1.8 mi NE of Aetna
- Rating
- EF1
- Path length
- 1.84 mi
- Path width
- 100 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.648, -87.518
A tornado with max winds of 90 mph touched down southwest of the|Aetna community along state highway 48. Damaged continued to the|northeast along state highway 48 for a length of 2 miles and a|maximum width of 100 yards. Hundreds of trees were uprooted and|snapped with a couple of small sheds and trailer destroyed. Some|minor roof damage was noted on a dozen homes.
Funnel Cloud, Sumner
- When
- April 24, 6:30 PM CST
- Where
- Sumner County, 1.49 mi SSW of Kansas
- Reported by
- Trained Spotter
- Coordinates
- 36.430, -86.390
A funnel cloud was reported on highway 31 north of Gallatin.
Tornado, Macon
- When
- April 24, 6:42 PM CST to 6:44 PM CST
- Where
- Macon County, 1.47 mi NW of Eulia to 1.11 mi S of New Zion
- Rating
- EF0
- Path length
- 1.51 mi
- Path width
- 50 yd
- Property damage
- $16,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.534, -86.190
A tornado with max winds of 85 mph touched down at the intersection|of state highway 52 and rocky mound road. Damaged continued to the|north northeast for an approximately length of 1.5 miles and a|maximum width of 50 yards. Multiple shallow rooted trees were uprooted|with one small barn destroyed.
Thunderstorm Wind, Sumner
- When
- April 24, 7:10 PM CST
- Where
- Sumner County, 1.38 mi S of Gallatin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.380, -86.450
Summer county EMA reported telephone poles downed with wires across the road at the 1100 block of liberty lane in Gallatin.
Lightning, Wilson
- When
- April 24, 7:36 PM CST
- Where
- Wilson County, 0.69 mi N of Mt Juliet
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 36.210, -86.520
Wilson county emergency management agency reported that lightning started a house and field fire on Terrance Hill road.
Funnel Cloud, Pickett
- When
- April 24, 9:15 PM CST
- Where
- Pickett County, Byrdstown
- Reported by
- Amateur Radio
- Coordinates
- 36.570, -85.130
A funnel cloud was reported in Byrdstown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, April 24, 201010 deaths · 130 injured · $374 million · EF4 · 8 events
- Tornadoes in Alabama, April 24, 201050 injured · $22 million · EF4 · 5 events
- Tornadoes and Flash Flooding in Alabama, April 24, 20102 deaths · 2 injured · $1.5 million · EF3 · 47 events
- Tornado in Louisiana, April 24, 201016 injured · $36 million · EF3 · 1 event
- Tornadoes and Flash Flood in Mississippi, April 24, 2010$3.7 million · EF2 · 43 events
- Tornadoes and Damaging Winds in Tennessee, April 24 to 25, 2010$522,000 · EF2 · 15 events
- Tornado and Flash Flooding in Tennessee, April 24, 20101 injured · $1.0 million · EF1 · 36 events
- Tornado and Hail in Georgia, April 24 to 25, 2010$1.4 million · EF1 · 10 events
- Tornadoes and Flood in Kentucky, April 24, 2010$50,000 · EF1 · 40 events
- Damaging Winds in Missouri, April 24, 20101 injured · $313,000 · 104 kt wind · 4 events
- Tornado and Damaging Winds in Kentucky, April 24, 2010$192,000 · EF0 · 14 events
- Flooding in Iowa, April 24 to 26, 2010$175,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228620, 228622, 228623, 228625, 228626, 228628, 217172, 231545, 228629, 228631, 228632, 228633, 228643, 228634, 228645, 228635, 228636, 228637.